Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 98, NWS Cheyenne, WY

July 22, 2016Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 22, 2016, 8:13 PM MDT for Cheyenne County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 8:13 PM MDT (02:13 UTC)
Expired
Jul 22, 2016, 8:44 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:30 PM MDTTSTM WND GST 508 N Lodgepole, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3070 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS55 KCYS 230213
SVRCYS
NEC033-230300-
/O.NEW.KCYS.SV.W.0098.160723T0213Z-160723T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
813 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 900 PM MDT

* AT 812 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SUNOL...OR
  11 MILES EAST OF SIDNEY...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LODGEPOLE AND SUNOL. 

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 67 AND
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4108 10282 4122 10287 4136 10261 4108 10261
TIME...MOT...LOC 0212Z 255DEG 17KT 4116 10275 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMMER
1 follow-up statement
117 
WWUS55 KCYS 230244
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
844 PM MDT FRI JUL 22 2016

NEC033-230252-
/O.CAN.KCYS.SV.W.0098.000000T0000Z-160723T0300Z/
CHEYENNE NE-
844 PM MDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4108 10282 4122 10287 4136 10261 4108 10261
TIME...MOT...LOC 0239Z 255DEG 17KT 4120 10256 

$$

HAMMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:09 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 22, 6:09 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
609 PM MDT FRI JUL 22 2016

.UPDATE...for the early evening aviation forecast package update.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 225 PM MDT Fri Jul 22 2016

Shortwave lifting north across Wyoming has fired off some showers
and storms over the far northeast part of the CWA this afternoon.
More isolated activity over far southeastern Wyoming around the
mtns. This will continue into this evening before dissipating with
the loss of heating and departure of the shortwave to the northeast.

Later tonight, a cool front will move across the CWA bringing minor
cooling for Saturday. A second push of cooler air is expected Saturday
night as a shortwave moves across the northern Rockys into the
northern plains bringing temperatures closer to seasonal averages
for Sunday. Monsoonal moisture will also be reduced over the area
this weekend as the upper flow turns more westerly, so mainly dry
weather expected both days. A few showers or storms still possible
Saturday afternoon and evening over far southeast Wyoming where
upslope flow and some moisture may be sufficient.

.LONG TERM...(Monday through Friday)
Issued at 225 PM MDT Fri Jul 22 2016

The upper ridge axis over central and southern Rockies Monday will
continue to retrograde westward across the Four Corners and Great
Basin through the end of the next week. The ECMWF has been trending
higher with convective coverage than the GFS. With the ridge overhead
Monday, diurnal convection that forms will be isolated and confined
to the higher terrain near the CO border. The remainder of the week
may be more convectively active east of the Laramie Range as the
northwest flow aloft brings a series of weak shortwaves southeast
across the high plains. The threat for severe thunderstorms will
be marginal, especially Thursday and Friday with 0-6km bulk shear
of 30-40 kt and 1000-1500 j/kg CAPE. Temperatures Monday through
Wednesday will average above seasonal normals with highs in the
mid 80s-mid 90s. For the latter part of the week, a cool front may
bring some relief with high temperatures moderating back to the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 604 PM MDT Fri Jul 22 2016

Scattered showers and thunderstorms moving across the western
Nebraska Panhandle will gradually weaken and move out to the east
of Chadron, Alliance and Sidney through 02Z. Will have a few
lighter showers moving through the Rawlins area through 03Z as
well. Otherwise, after the storms die off expect VFR overnight
into tomorrow with a weakening cold front moving through early
tomorrow morning (little moisture and instability to focus
thunderstorm development).

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Jul 22 2016

Warm and mainly dry weather is expected over the districts for the
weekend. Some elevated fire weather concerns will be possible over
far western and northern districts Saturday afternoon with a little
more wind combining with low afternoon humidities.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...JG
FIRE WEATHER...RE
Hazardous weather outlook, Jul 22, 2:34 PM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
234 PM MDT FRI JUL 22 2016

WYZ101>119-232045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
234 PM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH EARLY EVENING. THE SEVERE STORM
THREAT WILL BE LOW...HOWEVER THE STRONGER STORMS COULD PRODUCE
BRIEF MODERATE TO HEAVY RAINFALL AND GUSTY WINDS...MAINLY EAST
OF THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-232045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
234 PM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP WITH WIND GUSTS TO 60 MPH...
LARGE HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 22, 4:47 PM MDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT FRI JUL 22 2016

NEZ021-055-222330-
MORRILL NE-CHEYENNE NE-
447 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 530 PM MDT...

AT 447 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GURLEY...OR 13 MILES NORTH OF SIDNEY...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALTON AND GURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4121 10278 4125 10301 4160 10296 4154 10264
      4149 10264
TIME...MOT...LOC 2247Z 193DEG 14KT 4131 10288

HAMMER
Special weather statement, Jul 22, 4:48 PM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT FRI JUL 22 2016

NEZ003-021-222330-
MORRILL NE-BOX BUTTE NE-
448 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL AND
SOUTHEASTERN BOX BUTTE COUNTIES UNTIL 530 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF ALLIANCE AIRPORT...OR 14 MILES SOUTH OF ALLIANCE...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLIANCE AND ALLIANCE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4177 10285 4188 10301 4221 10289 4215 10274
      4210 10274 4209 10271 4201 10270 4200 10267
      4187 10268
TIME...MOT...LOC 2248Z 215DEG 16KT 4189 10286

HAMMER
Special weather statement, Jul 22, 5:46 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT FRI JUL 22 2016

NEZ021-055-230030-
MORRILL NE-CHEYENNE NE-
546 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 630 PM MDT...

AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLTON...OR 8 MILES NORTHEAST OF SIDNEY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLTON AND SUNOL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA NEAR MILE MARKER 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4111 10283 4123 10301 4154 10273 4148 10264
      4140 10263 4139 10261 4126 10261
TIME...MOT...LOC 2346Z 220DEG 16KT 4123 10286

HAMMER
Special weather statement, Jul 22, 5:57 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT FRI JUL 22 2016

NEZ021-230030-
MORRILL NE-
557 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORRILL COUNTY UNTIL
630 PM MDT...

AT 557 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RICHARDSON LAKE...OR 24 MILES NORTHWEST OF OSHKOSH...MOVING NORTH AT
20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
MORRILL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4164 10281 4179 10269 4178 10267 4174 10266
      4174 10264 4164 10263 4156 10264
TIME...MOT...LOC 2357Z 198DEG 16KT 4169 10265

HAMMER
Special weather statement, Jul 22, 6:09 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT FRI JUL 22 2016

NEZ003-230100-
BOX BUTTE NE-
609 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 700 PM MDT...

AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALLIANCE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLIANCE...ALLIANCE AIRPORT AND WILD HORSE BUTTE.

LAT...LON 4205 10270 4201 10281 4201 10296 4209 10306
      4233 10276 4230 10274 4210 10274 4209 10271
TIME...MOT...LOC 0009Z 229DEG 20KT 4207 10291

HAMMER
Local storm report, Jul 22, 7:45 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
745 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             3 E GURLEY              41.32N 102.92W
07/22/2016  E1.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

KCOTSAKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:09 PM MDTSpecial Weather StatementCYSBox Butte51 min
Jul 22, 6:50 PM MDTFlash Flood WarningCYSCheyenne, Morrill3 hr
Jul 22, 7:34 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.